Jump to content

Why Should I Take Meds For My Tachycardia?


noajid
 Share

Recommended Posts

one of "my" cardiologists said that I should take meds for to lower my heart rate(when sitting/standing)

but isn?t that dangerous?

i mean, tachycardia is not our primary "disease"... we only have tachycardia because we don?t adapt very well to the orthostatic tachycardia(im aware this information is like a breaking news for ya , huahahaha)

but seriously, it?s obvious for me that one should be careful taking meds for tachycardia, cuz the heart actually needs to speed up, as a response to a serious of things POTSies have when they stand

so could someone explain to me how this really works? i wish I could spend hours on the internet searching for it on the internet, but i can?t, so you?re help is really needed :)

thanks for reading my post

Link to comment
Share on other sites

Some benefit from taking drugs that primarily lower heart rate, such as beta blockers, but for some their symptoms worsen. I'm one of the ones who does horribly on beta blockers. The meds that work for me are the ones that raise blood pressure, such as midodrine and mestinon. Both of these drugs raise my BP enough that my heart rate goes down on its own because I don't have as much blood pooling.

Unfortunately the only way I know of to find out what meds will work is to try different ones and see how you feel. If you work with your doctor, through trial and error you may find a medication, or combination of meds that work for you.

You may want to tell your doctor about your concerns. Perhaps you could try a vasoconstrictor first rather than a beta blocker first?

I hope that helps!

-Lauren

Link to comment
Share on other sites

It probably depends a lot on how badly you feel due to the tachycardia. For me at least, the tachy was unbareable without being brought down. I couldn't even walk more than a few steps. But exactly as you suspected, high doses of beta blockers do make some people more dizzy etc. The best way to tell for you is to try and see how it goes unfortunately... Your base line blood pressure should probably help your cardio figure out a good approach though.

P.S I found that midodrine and florinef in combination with a very low dose of a beta blocker works best for me.

Link to comment
Share on other sites

depending on how high your heart rate is, if it is significantly high while sitting/standing and the tachycardia in consistent, lasting more than 50% of the day, this can lead to a tachycardia induced cardiomyopathy (sick heart basically)...............this is fairly rare though.

ultimately beta blockade tends to help with many symptoms of anxiety, the shakes, etc.....it helps to take the edge off with a lot of people who deal with auto dysfunction. not all people, but alot. the heart, yes, is trying to compensate (in some) for pooling blood, etc. but in some cases the heart races because of abnormal amounts of adrenaline (catecholamines) in the body. beta blockers help to eliminate this problem. if you're problem is pooling, i'd suggest asking the doc not only for a beta to help keep your rates at an appropriate level but also to be on a med that will help to increase your blood volume by holding sodium in your system (something like florinef or midodrine)...........it all depends on the etiology behind whether or not beta really promote fewer symptoms for someone, but in general and overall beta blockers are not dangerous to take if you have an inapropriate sinus tachycardia (which is what POTS and other forms of dysautonomia involve, a rapid inappropriate heart rate).........yes the heart was intended to beat between 60-100 during normal circumstances, but the heart was never intended to beat like crazy at rest (even if it is trying to compensate for something else).........so the therapy involves trying to "fix" the heart rates even though the heart isnt the primary problem, along with what might be causing the heart rates to surge,

i'd say try the betas and if you feel better, keep taking them.

Link to comment
Share on other sites

Well, we cannot give medical advice, but you ask a great question.

I really don't want to be on beta blockers because of the lightheadedness and orthostatic issues they cause. But when I try to get off them totally, I still have sudden accelerations of my heartrate which affect my brain in worse ways. It's like you have only so much blood and when your heart goes too fast (for whatever individual reasons we have), the BP cannot keep up. I am trying to change the things I do which cause the accelerations.

It is trial and error with your doctors and your own keen observation. Numbers should not rule (in my humble opinion) but rather your health and sense of well-being, or at least tolerance if well-being is not possible.

Best wishes.

OLL

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...